Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 48, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2000, 11:34 PM CDT for Leavenworth County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 19, 2000, 11:34 PM CDT (04:34 UTC)
- Expired
- Apr 20, 2000, 12:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 11:45 PM CDT | Hail 0.75 | Easton, KS | Dime size hail was reported by an NWS co-op observer. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 8:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 200435 SVRMCI KSC103-200500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1134 PM CDT WED APR 19 2000 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEAVENWORTH COUNTY IN NORTHEAST KANSAS * UNTIL MIDNIGHT CDT * AT 1134 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF EASTON KS...OR 7 MILES NORTHEAST OF OSKALOOSA...MOVING NORTHEAST AT 60 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE JARBALO. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. LAT...LON 3940 9516 3910 9518 3914 9491 3942 9498 MAXIMUK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:00 PM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, Apr 19, 3:00 PM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT WED APR 19 2000 VERY INTERESTING AND VERY CHALLENGING FCST. BEHAVIOR OF DRY LINE AND CONVECTION INITIATION CERTAINLY THE BIGGEST CHALLENGES. PAST 4 HOURS HAVE SEEN VERY IMPORTANT CHANGES IN FORECAST DETAILS...MAINLY WRT TO DRY LINE POSITIONING. DRY LINE CAME CHARGING THROUGH ERN KS LATE THIS AM AND THEN GROUND TO A HALT AS IT MOVED THRU KC METRO. PRESSURE FALLS HAVE INCREASED OVER WESTERN KS AS DEEP UPPER LOW WOBBLES EWD ALONG NEB/SD BORDER. WITH PRES FALLS TO OUR WEST...WINDS IN DRY AIR ARE NOW BACKING AND EWD PUSH OF DRYLN HAS NOW ALL BUT STOPPED. 18Z RUC IS SIMILAR TO 15Z RUC WHICH GAVE FIRST HINT THAT DRYLINE WILL ACTUALLY RETREAT AFTER SUNSET. AM INCREASINGLY LEANING TOWARD RUC SOLUTION...WITH SFC LOW EXPECTED TO BE NEAR STJ AT 06Z. STOUT CAP ALREADY SHOWING SIGNS OF WEAKENING PER 18Z SOUNDINGS...BUT STILL APPEARS TO BE ENOUGH INHIBIT CONVECTION INITIATION UNTIL COLD FRONT ARRIVES LATE THIS EVENING. BIG CAVEAT TO THIS SCENARIO IS ACCAS/HIGH BASED TSRA THAT HAVE RECENTLY POPPED UP AND EVEN HAVE HAD A LTG SRIKE WITH THEM. BOTTOM LINE HERE IS THAT WILL CARRY CAT POPS IN ERN ZONES...CHC WEST. CERTAINLY WILL INCLUDE SVR RISK FOR ERN COUNTIES GIVEN STRENGTH OF WIND FIELDS...AND INSTABILITY. PROBABLY WILL KEEP SVR OUT OF KC ZONES...GIVEN UNCERTAINTY OF THUNDER HERE. NEXT PCPN CHALLENGE IS JUST HOW HARD TO HIT WRAP-AROUND POPS FOR THU. NERN ZONES APPEAR TO HAVE BEST BET FOR PCPN AND WILL STAGGER HIEST POPS FROM NE TO SW. TEMPS SUPER TRICKY. WITH SLOWER MOVEMENT OF FRONT/SFC LOW...WILL GO ABV GUIDANCE LOWS IN EAST TONIGHT...NR GUIDANCE IN WEST. ERN ZONES TEMPS TRICKY AGAIN FOR THU...DEPENDING ON LOCATION OF FRONT. POSSIBLE SERN ZONES COULD HEAT UP TUE MORNING BEFORE FRONT COMES THROUGH. FOR NOW...WILL GO PRETTY CLOSE TO GUIDANCE AND CURRENT FCST. FWC LOOKS A LITTLE HIGH ON ITS DEWPOINTS FRI AM AND CONSEQUENTLY LOWS AS WELL. SHOULD HAVE NICE SUNNY DAY FRIDAY AS UPPER RIDGE STARTS TO BUILD BACK IN AND SFC HIGH ON TOP OF US. PREFER WARMER FWC FRI. MRF AND CANADIAN SHOW ANOTHER WAVE IN SRN STREAM BY LATE SUNDAY. LOOKS LIKE BEST CHC FOR PCPN WILL BE OVER SRN PLAINS. IT'S BEEN PRETTY DIFFICULT TO GET PCPN AROUND HERE LATELY AND WITH FMR POPS BELOW CLIMO...WILL LEAVE DRY FOR NOW. SOMETHING TO WATCH. .EAX...NONE JM
In the hours before
Local storm report, Apr 19, 9:53 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 PM DUNLAP MO 1.75 INCH HAIL
04/19/00 GRUNDYLocal storm report, Apr 19, 10:11 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1011 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM EASTON MO 1 INCH HAIL
04/19/00 BUCHANAN REPORTED BY HAM RADIO
OPERATOR.
0955 PM LAREDO MO 1.75 INCH HAIL
04/19/00 GRUNDY REPORTED BY HAM RADIO
OPERATOR.
1000 PM 7 E TRENTON MO 2 INCH HAIL
04/19/00 GRUNDY REPORTED BY HAM RADIO
| OPERATOR.Local storm report, Apr 19, 10:32 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1032 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM LEXINGTON MO 1 INCH HAIL
04/19/00 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NICKEL TO QUARTER SIZE
HAIL IN LEXINGTON.
1015 PM LEXINGTON MO 60 MPH TSTM GUST
04/19/00 LAFAYETTE 50 TO 60 MPH WINDS IN
LEXINGTON. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Apr 19, 10:37 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 5 SE PARKER KS 1 INCH HAIL
04/19/00 LINN PEA TO QUARTER SIZE
HAIL COVERING THE GROUND.
1035 PM NORBORNE MO 1 INCH HAIL
04/19/00 CARROLL REPORTED BY STORM
SPOTTER. QUARTER SIZE
HAIL FALLING JUST SOUTH
OF NORBORNE.Local storm report, Apr 19, 10:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1048 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM GALLATIN MO 60 MPH TSTM GUST
04/19/00 DAVIESS 50 TO 60 MPH WINDS.
REPORTED BY LAW
ENFOR.CEMENT OFFICIAL.Local storm report, Apr 19, 11:05 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1105 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM 2 W CARROLLTON MO 1 INCH HAIL
04/19/00 CARROLL QUARTER SIZE HAIL
COVERED GROUND 2 MILES
WEST OF CARROLLTON.
1100 PM LANCASTER MO .75 INCH HAIL
04/19/00 SCHUYLER DIME SIZE HAIL JUST
SOUTH OF LANCASTER ON
ROUTE 63.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:37 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 38 min |
| Apr 19, 9:36 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 39 min |
| Apr 19, 11:45 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.